Alert archive / Montana / Extreme Cold Warnings in 2014
Extreme Cold Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this extreme cold warning at Feb 6, 2014, 7:33 AM MST for 8 counties in Montana. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 6, 2014, 7:33 AM MST (14:33 UTC)
- Expired
- Feb 6, 2014, 10:25 AM MST
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 7:59 AM MST | EXTREME COLD -42 | 5 N Saint Ignatius, MT | SPOTTER HAS TWO THERMOMETERS READING -42 AND -43. |
| Feb 6, 8:01 AM MST | EXTREME COLD -34 | Anaconda, MT | |
| Feb 6, 8:03 AM MST | EXTREME COLD -27 | 2 Wnw Belknap, MT | |
| Feb 6, 8:35 AM MST | EXTREME COLD -32 | Condon, MT | EXTREME COLD DURATION 12 HOURS |
| Feb 6, 8:56 AM MST | EXTREME COLD -16 | 6 Ne Heron, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462 WWUS75 KMSO 061433 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 733 AM MST THU FEB 6 2014 MTZ003-007-043-061800- /O.NEW.KMSO.EC.W.0001.140206T1433Z-140206T1800Z/ FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 733 AM MST THU FEB 6 2014 ...EXTREME COLD WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: EXTREMELY COLD TEMPERATURES WILL CONTINUE THROUGH THE MORNING HOURS. TEMPERATURES WILL BE GRADUALLY WARMING THROUGH THE DAY, BUT HIGH TEMPERATURES ARE LIKELY TO ONLY REACH 5 BELOW ZERO TO 5 ABOVE. LOCAL POWER OUTAGES ARE POSSIBLE DUE TO THE EXTREME COLD. * TEMPERATURES: 28 BELOW TO 38 BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
1 follow-up statement
398 WWUS75 KMSO 061725 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1025 AM MST THU FEB 6 2014 MTZ003-007-043-061830- /O.CAN.KMSO.EC.W.0001.000000T0000Z-140206T1800Z/ FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1025 AM MST THU FEB 6 2014 ...EXTREME COLD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE EXTREME COLD WARNING. TEMPERATURES ARE STARTING TO WARM BACK UP AGAIN THIS MORNING. THEREFORE THE EXTREME COLD WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this extreme cold warning went out at Feb 6, 4:39 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 6, 4:39 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
439 AM MST Thu Feb 6 2014
...ABSOLUTE BRUTAL COLD THROUGH END OF WEEK...
...SNOW CHANCES INCREASING FROM SOUTH TO NORTH BEGINNING TODAY...
.DISCUSSION...
***BRUTAL COLD***
Brutally cold temperatures have settled in over the Northern
Rockies this morning. Air temperatures in the minus 20 to minus 40
degree range are common. Many locations will challenge record low
temperatures for this date and possibly for February as a whole.
Easterly winds associated with the arctic air intrusion are likely
to lessen today as the surface pressure gradient lessens. Daytime
temperatures will rebound somewhat today, however many locations
across western Montana will experience another night of sub zero
cold tonight. Conditions will continue to be highly dangerous to
travelers and newborn livestock.
***SNOW WILL LEAD TO RELATIVE WARM-UP***
A slow pattern change from dry, brutally cold to snowy, seasonally
cool will take place from today through this weekend. A stream of
Pacific moisture will move over central Idaho and southwest
Montana today, increasing clouds and chances of snow over time.
Considering the amount of cold air currently in-place, the
overrunning of Pacific moisture is a favorable scenario for
widespread light snowfall. Travel may be impacted by snow and ice
covered roads beginning this evening. Also, the increase in clouds
will quickly moderate temperatures, however it will take most of
the next 4 days to moderate to near seasonal readings as clouds
and snow chances spread north.
***BEGINNING OF THE NEXT WINTER STORM CYCLE***
Long-range models, such as the GFS and ECMWF, appear to agree upon
the large scale pattern during the next week and beyond. Pacific
moisture is anticipated to continue inland across the Northern
Rockies for much of this time, favoring significant snow
accumulations for high elevations and widespread snow impacts for
valleys at times. Temperatures are likely to be much more seasonal
than those of present.
&&
.AVIATION...
Easterly winds are diminishing and will continue to do so through
today, particularly near KMSO. A threat of low ceilings and
reduced visibility in snow will return to KSMN after 06/2100Z and
KBTM after 07/0000Z. Much of the terrain south of KMSO will be
obscured in low clouds and snowfall. Mainly clear skies will
remain north of KMSO, including KGPI, through 07/0300Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING until 5 AM MST early this morning
Butte/Blackfoot Region.
WIND CHILL WARNING until 5 AM MST early this morning
Bitterroot/Sapphire Mountains.
WIND CHILL WARNING until 5 AM MST early this morning
Missoula/Bitterroot Valleys.
WIND CHILL WARNING until 5 AM MST early this morning Lower Clark
Fork Region.
WIND CHILL WARNING until 5 AM MST early this morning
Potomac/Seeley Lake Region.
ID...WIND CHILL WARNING until 5 AM MST early this morning Eastern
Lemhi County.
&&
Zumpfe
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Local storm report, Feb 6, 5:18 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
518 AM MST THU FEB 6 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM EXTR WIND CHILL ELLISTON 46.56N 112.43W
02/06/2014 M57 F POWELL MT MESONET
CURRENT TEMPERATURE IS -33 F, WIND IS
EAST-SOUTHEAST 10 MPH. ELEVATION 5055 FT.
EXTR WIND CHILL DURATION 6 HOURS
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 6, 7:29 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
729 AM MST THU FEB 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM EXTREME COLD BIGFORK 48.06N 114.07W
02/05/2014 M-14.00 F FLATHEAD MT NEWSPAPER
SCHOOLS CLOSED DUE TO EXTREME COLD AND WIND CHILLS.
ESTIMATED WIND CHILL VALUE OF -26F.
0708 AM EXTREME COLD SAINT IGNATIUS 47.32N 114.09W
02/06/2014 E-33.00 F LAKE MT BROADCAST MEDIA
SCHOOLS CLOSED DUE TO EXTREME COLD AND WIND CHILLS.
ESTIMATED WIND CHILL VALUES BETWEEN -40F AND -50F.
0718 AM EXTREME COLD STEVENSVILLE 46.51N 114.09W
02/06/2014 M-21.00 F RAVALLI MT BROADCAST MEDIA
SCHOOLS CLOSED DUE TO EXTREME COLD AND WIND CHILLS.
ESTIMATED WIND CHILL VALUE OF -34F.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:01 AM MST | Wind Chill Advisory | MSO | Mineral, Missoula, Ravalli, Sanders | 5 hr |
| Feb 6, 2:08 PM MST | Winter Weather Advisory | MSO | Granite, Mineral, Missoula, Ravalli, Sanders | 23 hr |
Nearby
Extreme Cold Warnings in Montana, 2014Every extreme cold warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.